October 13, 1978

Skin Tests, Penicillin G Procaine, and Pseudoanaphylaxis

Author Affiliations

From the Department of Medicine, Mount Sinai Medical Center, New York, (Dr Mirel); and Sidney Farber Cancer Institute, Harvard Medical School, Boston (Dr Garnick). Dr Mirel is presently with the Endocrine Unit, Massachusetts General Hospital, Boston.

JAMA. 1978;240(16):1751-1752. doi:10.1001/jama.1978.03290160069030

ALTHOUGH true hypersensitivity to penicillin G procaine is well recognized, there has been recent emphasis on nonallergic or pseudoanaphylactic reactions to this preparation.1,2 True hypersensitivity to penicillin is characterized by anaphylactoid-type reactions, while the pseudoanaphylactictype response is thought to be due to the toxic reaction from the procaine or microembolization of penicillin G procaine aggregates. Since there is no symptom complex resembling anaphylaxis and the term "pseudoanaphylaxis" is ambiguous, "nonanaphylactic reactions" will be used in this report.

The nonanaphylactic reaction described by Galpin et al1 resulted from the inadvertent intravenous administration of penicillin G procaine. In that report, readministration of penicillin was not accompanied by any adverse reaction. Skin testing to penicillin was not reported. The following case report describes ventricular irritability temporally related to intramuscular administration of procaine penicillin G. Initially, this was thought to represent some type of nonanaphylactic or toxic reaction to procaine; subsequent skin